Alert archive / California / Special Weather Statements in 2017
Special Weather Statement, NWS Reno, NV
NWS Reno, NV issued this special weather statement at Aug 6, 2017, 5:56 PM PDT for Plumas County, California. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2017, 5:56 PM PDT (00:56 UTC)
- Expired
- Aug 6, 2017, 7:00 PM PDT
- In force
- 64 min
- Issued by
- NWS Reno, NV
County Plumas County, CA
The radar
The Beale AFB radar (KBBX), 109 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 0.9 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 83 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 2006 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
181
WWUS85 KREV 070056
SPSREV
Special Weather Statement
National Weather Service Reno NV
556 PM PDT SUN AUG 6 2017
CAZ071-070200-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
556 PM PDT SUN AUG 6 2017
...STRONG THUNDERSTORM MOVING TOWARD HIGHWAY 36 THROUGH 7
PM...
At 553 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Crescent Mills, or 21 miles north of Quincy,
moving north at 15 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
this storm. Brief heavy rain is also possible with this storm. The
heavy rain could cause ponding of water on Highway 36 along with
minor rock slides in steeper terrain.
Locations impacted include...
Westwood and Fredonyer Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm will affect travelers on Highway 36 between Fredonyer
Pass and Westwood. Drivers should expect strong gusty cross winds
with rapid visibility reductions. Heavy rainfall will result in
ponding of water. Slow down when encountering heavy rain and turn on
your headlights.
&&
LAT...LON 4047 12106 4052 12068 4020 12067 4018 12088
4020 12089 4019 12090 4019 12093 4022 12097
TIME...MOT...LOC 0053Z 170DEG 12KT 4022 12083
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Aug 6, 12:21 PM PDT, 5 hours 35 minutes earlier.
Area forecast discussion, Aug 6, 12:21 PM PDT, 5 hours 35 minutes before
Area Forecast Discussion National Weather Service Reno NV 1221 PM PDT Sun Aug 6 2017 .SYNOPSIS... Low pressure stalled over northern California will produce thunderstorms with heavy rainfall possible through midweek. A few storms could become severe and produce flash flooding this afternoon and evening. Drier weather returns late in the week. Temperatures will remain slightly below average through Wednesday, followed by some warming. && .SHORT TERM... Upper area of low pressure remains nearly stationary over northern California, keeping a steady stream of moisture into the Sierra and northwest Nevada. With clear skies to start the morning, outside of central NV eastward, it helped to destabilize the atmosphere further. The 12z and 18z KRNO soundings showed a cap around 500 mb, which may hold off initial convection until early afternoon, but will also allow storms to get going faster once it breaks. The HRRR agrees with this idea with rapid storm development after about 20z, or 1 pm local time. When modifying the KRNO sounding, was able to get 500-1000 J/kg of CAPE and -4 LI, which lines up with forecast model soundings as well. Forecast soundings are also indicating increasing PWATs through the day, pushing toward nearly 1" by late afternoon. This value, climatologically, is indicative of increased flash flood risk, especially given the fact that storm motions overall will be less than 10-15 kts. A Flash Flood Watch remains in effect through this evening for much of northeast California and northwest Nevada, with a heightened risk for recent burn scars and steep terrain. The Tahoe Basin and eastern Sierra was kept out of the watch due to the westerly zephyr afternoon winds helping to push any storms that do develop eastward. The greatest storm risk today will be locally heavy rainfall. Gusty outflow winds in excess of 50 mph, small hail, and frequent lightning area all risks as well. Today may bring a mix of severe storms and flash flooding based on the current forecast parameters. Showers and isolated thunderstorms are likely to continue into the overnight hours as well. PWATs remain high, just over 1" according to KRNO forecast soundings, through midweek with the upper low remaining over north central California. The big question at this time is the amount of lingering cloud cover. Frequently, we can become clouded over once the atmosphere becomes that moist, which then ends up limiting thunderstorm coverage; this was what happened Saturday. Forecast models and sounding are indicating increasing amounts of CAPE through Wednesday, however extensive cloud cover could keep this from being fully realized. Will maintain scattered thunderstorm coverage in the forecast Monday-Wednesday at this time with locally heavy rainfall likely to be the greatest threat. -Dawn .LONG TERM... Upper low begins to shift eastward by the end of the week with some increase in southwest flow. This will finally start to bring a drying trend to the region, however there will be enough lingering moisture and instability for a few storms to form Thursday and Friday afternoons, especially near favorable convergence zones. A warming trend is also on tap for the end of the week going into the weekend, with high temperatures about 5 degrees above normal. An upper low moves into the Pacific Northwest coast for the start of next week which is likely to increase southwest to west winds across the eastern Sierra and northwest Nevada. The current forecast position of the low should keep a dry and stable airmass over the region and thunderstorms are not anticipated. -Dawn && .AVIATION... Fairly widespread showers and thunderstorms are expected this afternoon and evening bringing locally heavy rainfall, gusty and erratic outflow winds of 40 kts or greater, small hail, and frequent lightning. Storms are expected to form between 19-21z and continue through approximately 04-06z this evening. A few showers with isolated thunderstorms may continue through the night. Storms may obscure terrain and bring localized MVFR-IFR conditions. Chances for a thunderstorm to pass over a terminal and best timing for each location today (Sunday) are: KRNO and KCXP: 60% 20z-01z KTVL and KTRK: 40% 20z-23z KMMH: 50% 19z-00z KLOL and KNFL: 60% 21z-04z Ongoing wildfires continue to bring hazy conditions to the region, but the overall flow and recent precipitation has helped to improve visibility today compared to Saturday. -Dawn && .REV Watches/Warnings/Advisories... NV...Flash Flood Watch until 10 PM PDT this evening NVZ001-003>005. CA...Flash Flood Watch until 10 PM PDT this evening CAZ070-071. && For more information from the National Weather Service visit... http://weather.gov/reno
In the hours before
Special weather statement, Aug 6, 3:38 PM PDT, 2 hours 18 minutes before
Special Weather Statement National Weather Service Reno NV 338 PM PDT SUN AUG 6 2017 NVZ003-004-062315- Western Nevada Basin and Range including Pyramid Lake NV- Greater Reno-Carson City-Minden Area NV- 338 PM PDT SUN AUG 6 2017 ...STRONG STORM DEVELOPING NEAR PYRAMID LAKE... At 337 PM PDT, Doppler radar was tracking a strong thunderstorm near Virginia Peak, or 16 miles south of Pyramid Lake, moving northeast at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Boater should seek safe harbor immediately. PRECAUTIONARY/PREPAREDNESS ACTIONS... If on or near a lake, get out of the water and move indoors or inside a vehicle now. Don't be caught on the water in a thunderstorm. Strong wind gusts and lightning pose an immediate danger to boaters. Gusty winds will cause a rapid increase in wave heights which may capsize small boats. && LAT...LON 3975 11955 3983 11962 4004 11948 3990 11931 TIME...MOT...LOC 2237Z 226DEG 16KT 3982 11955 TF
Special weather statement, Aug 6, 3:55 PM PDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Reno NV
355 PM PDT SUN AUG 6 2017
NVZ003-062330-
Greater Reno-Carson City-Minden Area NV-
355 PM PDT SUN AUG 6 2017
...VERY HEAVY RAIN OCCURRING IN PALOMINO VALLEY...
At 351 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Sutcliffe, or 18 miles south of Pyramid Lake,
moving northwest at 5 mph.
Very heavy rain, small hail, and winds in excess of 30 mph will be
possible with this storm.
This storm is affecting route 445 and the northern end of Palomino
Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is occurring with this storm. Expect ponding of
water on roadways. In areas of steep terrain, minor rock slides are
possible. Drivers should slow down and turn on their headlights if
encountering heavy rains.
&&
LAT...LON 3977 11962 3974 11974 3986 11981 3991 11967
3982 11961
TIME...MOT...LOC 2251Z 157DEG 4KT 3981 11968
MBSpecial weather statement, Aug 6, 4:50 PM PDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Reno NV
450 PM PDT SUN AUG 6 2017
NVZ003>005-070115-
Western Nevada Basin and Range including Pyramid Lake NV-
Northern Washoe County NV-Greater Reno-Carson City-Minden Area NV-
450 PM PDT SUN AUG 6 2017
...STRONGER STORMS POSSIBLE FOR RURAL AREAS FROM NORTHERN PYRAMID
LAKE THROUGH GERLACH...
At 445 PM PDT, Doppler radar was tracking a series of stronger
thunderstorms in the vicinity of northern Pyramid Lake, the Smoke
Creek Desert, Gerlach, Empire, and the Black Rock Desert. This area
has the best chances of seeing stronger storms this evening.
Half inch hail, wind gusts around 50 mph, very heavy rain, and areas
of blowing dust will be possible with these storms.
Locations impacted include...
Gerlach, Pyramid Lake, Gerlach-Empire, Old Razorback Mountain,
Empire, Tohakum Peak, Dry Mountain, Sand Pass, Smoke Creek Desert,
Empire Airport, Kumiva Peak, The Needle Rocks, Granite Peak, Juniper
Mountain and Twin Peaks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is occurring with these storms. Expect ponding of
water on roadways. In areas of steep terrain, minor rock slides are
possible. Drivers should slow down and turn on their headlights if
encountering heavy rains.
&&
LAT...LON 4094 11930 4094 11885 4007 11902 4005 11963
4012 11998 4077 11999
TIME...MOT...LOC 2345Z 000DEG 0KT 4036 11966
MBSpecial weather statement, Aug 6, 5:31 PM PDT, 25 minutes before
Special Weather Statement National Weather Service Reno NV 531 PM PDT SUN AUG 6 2017 CAZ071-NVZ003-005-070115- Lassen-Eastern Plumas-Eastern Sierra Counties CA- Northern Washoe County NV-Greater Reno-Carson City-Minden Area NV- 531 PM PDT SUN AUG 6 2017 ...STRONG THUNDERSTORMS NEAR DOYLE ... At 529 PM PDT, Doppler radar was tracking a strong thunderstorm near Frenchman Lake, or 3 miles south of Doyle. This storm was nearly stationary. Nickel size hail, cloud to ground lightning strikes and winds in excess of 45 mph will be possible with this storm. Locations impacted include... Portions of Highway 395 from Doyle to Hallelujah Junction. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4007 11980 3970 11979 3970 12029 4007 12028 TIME...MOT...LOC 0029Z 240DEG 0KT 3991 12008 TF
Local storm report, Aug 6, 5:53 PM PDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
553 PM PDT SUN AUG 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 PM DEBRIS FLOW 1 S SUTCLIFFE 39.94N 119.60W
08/06/2017 WASHOE NV DEPT OF HIGHWAYS
NEVADA DOT REPORTS DEBRIS AND ROCKS ON HIGHWAY 445 JUST
SOUTH OF SUTCLIFFE WITH ALL LANES BLOCKED.
&&
PFUENTESSpecial weather statement, Aug 6, 5:56 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Reno NV
556 PM PDT SUN AUG 6 2017
CAZ071-070200-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
556 PM PDT SUN AUG 6 2017
...STRONG THUNDERSTORM MOVING TOWARD HIGHWAY 36 THROUGH 7
PM...
At 553 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Crescent Mills, or 21 miles north of Quincy,
moving north at 15 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
this storm. Brief heavy rain is also possible with this storm. The
heavy rain could cause ponding of water on Highway 36 along with
minor rock slides in steeper terrain.
Locations impacted include...
Westwood and Fredonyer Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm will affect travelers on Highway 36 between Fredonyer
Pass and Westwood. Drivers should expect strong gusty cross winds
with rapid visibility reductions. Heavy rainfall will result in
ponding of water. Slow down when encountering heavy rain and turn on
your headlights.
&&
LAT...LON 4047 12106 4052 12068 4020 12067 4018 12088
4020 12089 4019 12090 4019 12093 4022 12097
TIME...MOT...LOC 0053Z 170DEG 12KT 4022 12083The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 4:27 PM PDT | Special Weather Statement | REV | Douglas, Storey | 78 min |
| Aug 6, 5:31 PM PDT | Special Weather Statement | REV | Sierra | 44 min |
| Aug 7, 1:41 PM PDT | Special Weather Statement | REV | Lassen | 49 min |
| Aug 7, 4:46 PM PDT | Flash Flood Warning | REV | Nevada, Sierra | 119 min |
Nearby
Special Weather Statements in California, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.